Colorado, 2006

Wildfire in Colorado, July 29 to 31, 2006

July 29 to 31, 2006 · NWS GJT · 1 event in 1 county or zone

This incident was named the Goodman Fire and occurred 42 miles north of Dinosaur in Moffat County. The blaze consumed 750 acres of pinyon pine, juniper, and sagebrush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This incident was named the Goodman Fire and occurred 42 miles north of Dinosaur in Moffat County. The blaze consumed 750 acres of pinyon pine, juniper, and sagebrush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 2:30 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 2:30 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 AM MDT SAT JUL 29 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
SPINNING CIRCULATION OVER WRN NEW MEXICO KEEPS SENDING MID LEVEL
MOISTURE OVER THE FORECAST AREA SOUTH OF INTERSTATE 70.  ISOLATED
SHOWERS WITH A FEW THUNDERSTORMS KEEP DEVELOPING...INDICATING THERE
IS SOME FORCING TO GENERATE THESE STORMS.  ISENTROPIC ANALYSIS AT
330K INDICATES THERE IS SOME UPGLIDE...AND H3 CHARTS SHOWS A VORT
LOBE WITH A LITTLE POTENTIAL VORTICITY EXTENDED FROM WEST CENTRAL
NEW MEXICO AND CURVED NORTHWARD TO ASPEN.  THIS IS IN THE SAME AREA
WHERE SHOWERS KEEP POPPING UP OVERNIGHT.  THE GFS MODEL DOES NOT
SHOW MUCH CHANGE TO THIS PATTERN UNTIL LATE TONIGHT WHEN THE
CIRCULATION STARTS DRIFTING SOUTHWARD.  THEREFORE THE HIGHEST POP
VALUES WILL BE OVER THE SOUTHEAST OF THE FORECAST AREA...WITH
LOWEST VALUES NORTH OF INTERSTATE.  HIGH PRESSURE WILL CONTINUE ITS
GRIP OVER THE NRN SECTION.  THE STRONG SURFACE HEATING HAS ERODED
THE SUBSIDENCE INVERSION AND IS CONSIDERABLY WEAKER...THEREFORE
ISOLATED STORMS MAY OCCUR OVER THE HIGH NRN TERRAIN BY LATE THIS
AFTERNOON.  WITH UPWARDS FORCING WEAKENING TONIGHT...EXPECT SHOWERS
AND ISOLATED STORMS TO WANE AFTER MIDNIGHT.

HIGH PRESSURE BECOMES WEAKER ON SUNDAY AND ALLOWING MID LEVEL
MOISTURE TO SPREAD FARTHER NORTHWARD...WHICH INCREASES CONVECTIVE
POTENTIAL NORTH OF INTERSTATE 70.  STATUS QUO OVER THE SRN HALF AS
MOISTURE AND INSTABILITY PREVAILS.  SLIGHT COOLING EXPECTED OVER THE
NRN AND CENTRAL AREAS ON SUNDAY AFTERNOON.

.LONG-TERM (MONDAY THROUGH SATURDAY)...A SOUTHERLY FLOW ALOFT
MONDAY WILL BRING DEEP MONSOONAL MSTR OVER THE ENTIRE CWA. AT THE
SAME TIME A TROUGH MOVES THROUGH THE PACIFIC NORTHWEST. THIS WILL
PROVIDE DYNAMICS IN THE FORM OF THE RIGHT ENTRANCE REGION OF THE JET
NEAR OUR NORTHERN CWA BOUNDARY PRODUCING SOME DIVERGENCE ALOFT. A
WEAK WAVE WILL ALSO TRACK OVER THE CENTRAL ROCKIES. AS A RESULT
STORMS SHOULD BE STRONGER THAN THE TYPICAL DIURNAL PATTERN WE HAVE
SEEN LATELY. TEMPS WILL COOL SIGNIFICANTLY DUE TO THE INCREASED CLOUD
COVER AND PRECIPITATION.

FORECAST MOISTURE SLOWLY DECREASES TUESDAY AND THE FLOW ALOFT TURNS
MORE WESTERLY WITH SUBSIDENCE IN THE WAKE OF PASSING SHORTWAVE. SO A
LITTLE LESS ACTIVITY WILL BE EXPECTED. THEN BY THURSDAY AND
LATER IN THE WEEK THE RIDGE BEGINS TO REBOUND AND THE SOUTHERN
MOISTURE TAP LOOKS LIKE IT WILL BEGIN TO STRENGTHEN AGAIN. TEMPS WILL
WARM TO AROUND NORMAL READINGS BY WED...THEN HOVER THERE THROUGH THE
REMAINDER OF THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC/EH
Hazardous weather outlook, Jul 29, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT JUL 29 2006

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST UTAH...SOUTHWEST COLORADO AND THE MOUNTAIN AREAS OF WEST
CENTRAL COLORADO WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL PRODUCE
BRIEF PERIODS OF HEAVY RAIN SHOWERS...SMALL HAIL AND STRONG GUSTY
WINDS. ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER NORTHEAST
UTAH AND NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...EXPECT NUMEROUS THUNDERSTORMS IN THE
MOUNTAINS WITH SCATTERED STORMS OVER THE LOWER VALLEYS.  THE
STRONGEST STORMS WILL PRODUCE PERIODS OF HEAVY RAIN...HAIL...AND
GUSTY WINDS.

WEDNESDAY THROUGH FRIDAY...A LITTLE DRIER WITH SCATTERED
THUNDERSTORMS IN THE MOUNTAINS AND ISOLATED STORMS FOR VALLEY
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
July 29, 12:00 PM MST to July 31, 12:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524318.